Heavy Snow, Northeast Mountains
- When
- December 27, 4:00 PM PST to December 28, 6:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Heavy snow fell across much of northern and central Washington. 3".
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Heavy snow fell across much of northern and central Washington. Snowfall totals include: Entiat...12", Waterville...8", Mount Spokane Ski Area...8", Cashmere...8", Republic...6.2", Northport...6", Boundary Dam...5", Chief Joseph Dam...5", Davenport...4", Chesaw...4", Williams Lake...4", Springdale...4", Colville...4-5", Tonasket...4", and Wenatchee...3.3".
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 27, 2:30 PM PST, 1 hour 30 minutes earlier.
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST FRI DEC 27 2002
.SYNOPSIS...THE SYSTEM WHICH BROUGHT HEAVY SNOWS TO PORTIONS OF THE
INLAND NORTHWEST WILL BEGIN TO EXIT THE REGION TONIGHT. THIS WILL
LEAVE US IN A BRIEF LULL BETWEEN SYSTEMS. ANOTHER POTENTIALLY STRONG
WINTER STORM WILL MOVE IN FROM THE SOUTHWEST ON SATURDAY NIGHT AND
SUNDAY BRINGING THE POSSIBILITY OF HEAVY SNOWS TO MUCH OF THE REGION
ONCE AGAIN. THE THREAT FOR THE HEAVIEST PRECIPITATION WILL GENERALLY
LIE SOUTHEAST OF A COLVILLE TO RITZVILLE LINE.
.DISCUSSION...
.TONIGHT THROUGH SUNDAY...STRONG SURFACE LOW HAS MOVED AS FORECAST
FROM THE WEST WA COAST TO JUST NORTH OF THE OKANOGAN VALLEY.
MEANWHILE STRONG SURFACE PRESSURE RISES HAVE MOVED OVER MOST OF THE
CWA WITH DRIER AIR MOVING IN ALOFT. THIS HAS ESSENTIALLY ENDED THE
THREAT OF WIDESPREAD PRECIPITATION FOR MOST LOCATIONS...HOWEVER
SCATTERED SNOW WILL CONTINUE NEAR THE CASCADE CREST DUE TO SLOP OVER
EFFECTS AND OVER THE SE PORTION OF THE CWA WHERE ISENTROPIC ASCENT
REMAINS STRONGEST. DRY AIR WILL CONTINUE TO WORK OVER THE ENTIRE
REGION OVERNIGHT...BRINGING A GRADUAL DRYING TREND TO ALL LOCATIONS
WHILE THE WIND FIELDS WEAKEN CONSIDERABLY. WE WILL REMAIN IN THIS
LULL THROUGH LATE SATURDAY UNTIL THE NEXT ACTIVE SYSTEM MOVES INTO
THE REGION. CURRENTLY THIS LOW IS DEVELOPING NEAR 140W WITH A LARGE
MASS OF UNSTABLE/OPEN CELLULAR CUMULUS WEST OF THE JET. WHERE THIS
LOW MOVES FROM SATURDAY NIGHT AND INTO SUNDAY WILL HAVE A DRAMATIC
IMPACT ON WHAT SORT OF WEATHER WE SEE OVER THE INLAND NW. ALTHOUGH
THE MODELS ALL TAKE THE LOW IN A SIMILAR TRAJECTORY...FROM NEAR
ASTORIA AT 18Z SATURDAY TO THE CAMAS PRAIRIE BY LATE SATURDAY NIGHT
AND INTO NW MONTANA BY SUNDAY...THE DETAILS WILL BE CRITICAL AS TO
WHERE THE HEAVIEST PRECIPITATION WILL FALL. SUSPECT THE HEAVIEST
PRECIPITATION WILL FALL NORTH AND EAST OF THE LOW TRACK. LOCATIONS TO
THE SOUTH OF THE LOW WILL REMAIN IN THE WARM SECTOR WITH SNOW LEVELS
LIKELY RISING ABOVE 4500 FEET OVERNIGHT AND THEN FALLING RAPIDLY AS
THE LOW MOVES INTO MONTANA. THEN WE WILL BE SUBJECT TO A PROLONGED
BATCH OF WRAPAROUND PRECIPITATION. ALTHOUGH THE ISENTROPIC ASCENT
WILL NOT BE STRONG...THE POTENTIAL INSTABILITY COMBINED WITH THE
AFOREMENTIONED INSTABILITY WILL BRING THE POSSIBILITY OF HEAVY SNOW
SHOWERS THROUGH MOST OF THE DAY. ANOTHER AREA TO WATCH FOR WILL BE
NEAR THE CASCADES AS THE LOW APPROACHES FROM THE SW AND BRINGS A
PERIOD OF WEAK UPSLOPE FLOW. SUSPECT MOST LOCATIONS WILL RECEIVE
MEASURABLE PRECIPITATION...ITS JUST A MATTER OF HOW MUCH. GIVEN THE
TRACK OF THE LOW...WE WILL CONTINUE AND EXPAND THE WINTER STORM WATCH
THROUGH SUNDAY OVER ALL IDAHO LOCATIONS AS WELL AS THE ADJACENT ZONES
IN WASHINGTON. THE SURFACE LOW SHOULD MOVE WELL OUT OF THE AREA BY
LATE SUNDAY.
.EXTENDED...
.SUNDAY NIGHT THROUGH FRIDAY...LOOKS LIKE A CONTINUED SERIES OF
DISTURBANCES THROUGH THE EXTENDED PERIOD. THE EXCEPTION MAY BE SOME
PARTLY CLOUDY WEATHER SUNDAY NIGHT. THEN IT IS BACK TO ON WAVE AFTER
ANOTHER...ABOUT ONE EACH DAY THROUGH FRIDAY. MOST PRECIPITATION WILL
OCCUR OVER THE HIGHER TERRAIN. EXPECT THE GREATEST MAJORITY OF THE
PRECIPITATION TO BE SNOW WITH POSSIBLY SOME RAIN IN THE LOWER VALLEYS
IN THE SOUTH. LH
...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...
GEG 031/037/028/035/022/033 026314
COE 031/037/029/036/022/033 137414
PUW 033/040/032/038/021/037 347614
LWS 037/043/036/046/025/039 337614
CQV 030/038/030/036/025/035 226314
SPT 028/036/030/034/022/031 227414
WWP 028/035/032/031/019/030 337615
EAT 029/036/029/036/030/035 036214
MWH 028/036/029/036/028/034 026214
OMK 025/032/028/033/028/032 036214
.OTX...WINTER STORM WARNING IDZ004 CONTINUES THIS EVENING.
...WINTER STORM WATCH FOR IDZ001-004 AND 26 AND 27 SATURDAY NIGHT
AND SUNDAY...
...WINTER STORM WATCH FOR WA ZONES 30-32 AND 36-37 FOR SATURDAY
NIGHT AND SUNDAY...IDZ001>004-026-027-WAZ031>038-041>044-281430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 400 PM PST FRI DEC 27 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTHERN IDAHO. .TODAY... WINTER STORM WARNING CONTINUES FOR THE IDAHO CENTRAL PANHANDLE MOUNTAINS THROUGH 9 PM PST. SEE THE LATEST WINTER WEATHER BULLETIN (WWUS46 KOTX WSWOTX) FOR DETAILS. .SATURDAY THROUGH THURSDAY... A WINTER STORM WATCH IS IN EFFECT SATURDAY NIGHT INTO SUNDAY ACROSS EXTREME EASTERN WASHINGTON AND THE IDAHO PANHANDLE WITH SIGNIFICANT SNOWFALL ACCUMULATIONS POSSIBLE. SEE THE LATEST WINTER WEATHER BULLETIN (WWUS46 KOTX WSWOTX) FOR DETAILS. AN ACTIVE WINTER WEATHER PATTERN WILL CONTINUE THROUGH THE NEXT WEEK WITH VARYING CHANCES OF MOUNTAIN SNOW AND VALLEY RAIN OR SNOW OVER THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE, WA
1148 AM PST FRI DEC 27 2002
TIME(PST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM PLAIN WA HEAVY SNOWFALL
12/27/02 CHELAN 9 INCHES NEW SNOW
0720 AM WATERVILLE WA HEAVY SNOWFALL
12/27/02 DOUGLAS 8 INCHES NEW SNOW
0720 AM ENTIAT WA HEAVY SNOWFALL
12/27/02 CHELAN 9 INCHES NEW SNOW
0800 AM LAKE WENATCHEE WA HEAVY SNOWFALL
12/27/02 CHELAN 6.5 INCHES NEW SNOW
0830 AM BREWSTER WA HEAVY SNOWFALL
12/27/02 OKANOGAN 8 INCHES NEW SNOW
0910 AM SPIRIT LAKE ID HEAVY SNOWFALL
12/27/02 KOOTENAI 5.5 INCHES NEW SNOW
0925 AM DIAMOND LAKE WA HEAVY SNOWFALL
12/27/02 PEND OREILLE 4.7 INCHES NEW SNOW
0945 AM CASHMERE WA HEAVY SNOWFALL
12/27/02 CHELAN 8 INCHES NEW SNOW
1000 AM BONNERS FERRY ID HEAVY SNOWFALL
12/27/02 BOUNDARY 7 INCHES NEW SNOW
LSThe national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2002Every state in 2002This day in weather historyWarnings in Washington, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327359, 5327360, 5327361, 5327362, 5327363, 5327364.